HAMILTON COUNTY -
The Hamilton County coroner says the synthetic drug NBOMe is to blame for an 18-year-old Fishers teen's death.
John Joseph Romaine was found unresponsive in his Fishers home March 29. According to his obituary, the Hamilton Southeastern High School senior died of cardiac arrest.
The Fishers Police Department is not talking about the death of the teen friends and family called "Jack," except to they're conducting an ongoing investigation into how the high school senior got his hands on the drug known as N-Bom or Smiles.
The Hamilton County coroner ruled Romaine's death accidental from acute intoxication after the teen took the drug, which can cause hallucinations like those from taking LSD. The drug's effects can last up to 12 hours.
Here are the signs parents should look for if they suspect their child has taken NBOMe: Dilated pupils, anxiety, depression or paranoia.
Experts say a child recovering from a synthetic drug may also sweat, have nausea and the chills.
Sometimes, experts say, the effects are lethal. It's being linked to at least 20 other deaths across the country.
"These aren't overdoses that we're seeing. Kids that are using this drug or any other drug, they're dying because they're using it, not because they're overdosing on it," said Scott Watson with Heartland Intervention.
That's what Johnson County authorities believe happened to 16-year-old Sam Motsay last weekend at a friend's house.
The family of Jack Romaine issued a statement Friday, which said:
"On behalf of Jack Romaine's family we want to extend our deepest sympathies to the family of Samuel Xavier Motsay who now grieve as we grieved two months ago when Jack lost his life to the synthetic chemical known as NBOMe. It's a drug we had never heard of prior to the night Jack passed away. We urge all parents to talk with their children about all synthetic drugs (including NBOMe) known as "research chemicals". Many of the synthetic research chemicals are still legal and widely distributed to teens and young adults via the internet. These are drugs the research universities have perfected but never tested on humans. As we have learned, and our community is learning, these research chemicals are deadly. Not a day goes by that we don't grieve the loss of our wonderful Jack; we hope and pray no other family needs to suffer as we have. We also pray the Fishers Police are able to find the distributor of NBOMe in our Community."